Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 13, 2011, 5:10 PM EDT for Giles County, Virginia. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2011, 5:10 PM EDT (21:10 UTC)
- Expired
- May 13, 2011, 9:25 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Giles County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:18 PM EDT | FLASH FLOOD | Pembroke, VA | MUDSLIDE CLOSED ONE LANE OF SINKING CREEK ROAD. DEEP STANDING WATER CLOSED A COUPLE LANES ON US ROUTE 460. |
| May 13, 5:20 PM EDT | FLASH FLOOD | 3 Wsw Mountain Lake, VA | RT 616...LYDA LANE CLOSED BY MUDSLIDE |
| May 13, 5:25 PM EDT | FLASH FLOOD | 4 Ene Pearisburg, VA | DRY BRANCH HOLLOW RD FLOODED AND CLOSED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482
WGUS51 KRNK 132110
FFWRNK
VAC071-140315-
/O.NEW.KRNK.FF.W.0020.110513T2110Z-110514T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT FRI MAY 13 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILES COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1115 PM EDT.
* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASCADES...
PEARISBURG...MOUNTAIN LAKE...KIRE...KIMBALLTON AND INTERIOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3747 8051 3734 8044 3733 8045 3732 8043
3727 8052 3726 8061 3721 8074 3735 8085
3738 8077 3738 8074 3741 8068
$$
JJ3 follow-up statements
196
WGUS71 KRNK 132157
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT FRI MAY 13 2011
VAC071-140315-
/O.CON.KRNK.FF.W.0020.000000T0000Z-110514T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILES VA-
557 PM EDT FRI MAY 13 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
GILES COUNTY...
AT 551 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN
THE PEMBROKE AREA. A COUPLE OF LANES OF US ROUTE 460 WERE CLOSED DUE
TO STANDING WATER. A MUDSLIDE CLOSED ONE LANE SINKING CREEK ROAD.
DOPPLER RADAR INDICATED THAT THE CLUSTER OF THUNDERSTORMS WITH
TORRENTIAL DOWNPOURS HAD MOVE OUT OF THE WARNED AREA. HOWEVER..THERE
WERE ADDITIONAL SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS HEADING
TOWARD GILES COUNTY. THESE STORMS MAY BRING ANOTHER ROUND OF VERY
HEAVY RAIN BY 700 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEMBROKE...CASCADES...MOUNTAIN LAKE...KIRE...AND KIMBALLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3747 8051 3734 8044 3733 8045 3732 8043
3727 8052 3726 8061 3721 8074 3735 8085
3738 8077 3738 8074 3741 8068
$$
JJ478
WGUS71 KRNK 132256
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT FRI MAY 13 2011
VAC071-140315-
/O.CON.KRNK.FF.W.0020.000000T0000Z-110514T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILES VA-
656 PM EDT FRI MAY 13 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
GILES COUNTY...
AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MORE THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO THE WARNED AREA.
RADAR ESTIMATES THESE STORMS COULD BRING AN ADDITIONAL ONE TO ONE
AND A HALF INCHES OF RAIN IN 30 MINUTES. THIS ADDITIONAL HEAVY
RAINFALL MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD. IN
ADDITION...BECAUSE OF THE HEAVY RATES AND SATURATED GROUND...ROCK
AND MUDSLIDES ARE ALSO POSSIBLE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NARROWS...PEARISBURG...BANE...CASCADES...KIMBALLTON AND PEMBROKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.
&&
LAT...LON 3747 8051 3734 8044 3733 8045 3732 8043
3727 8052 3726 8061 3721 8074 3735 8085
3738 8077 3738 8074 3741 8068
$$
JJ096
WGUS71 KRNK 140125
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI MAY 13 2011
VAC071-140135-
/O.CAN.KRNK.FF.W.0020.000000T0000Z-110514T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILES VA-
925 PM EDT FRI MAY 13 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GILES COUNTY...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3747 8051 3734 8044 3733 8045 3732 8043
3727 8052 3726 8061 3721 8074 3735 8085
3738 8077 3738 8074 3741 8068
$$
KKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 13, 4:11 PM EDT, 59 minutes earlier.
Area forecast discussion, May 13, 4:11 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI MAY 13 2011
.SYNOPSIS...
A DEEP UPPER LEVEL LOW APPROACHING OUR REGION FROM THE CENTRAL
PLAINS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE WEEKEND. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...PERIODS OF
PROLONGED HEAVY RAIN...IN ADDITION TO STRONG THUNDERSTORMS...WILL
BE POSSIBLE.
&&
.NEAR TERM /THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
ACROSS MUCH OF THE EVENING...WITH SOME OF THE STRONGEST ACTIVITY
EXPECTED TO OCCUR WEST OF THE BLUE RIDGE. LARGE HAIL...DAMAGING
WINDS...FREQUENT LIGHTNING...AND PROLONGED PERIODS OF HEAVY RAIN
WILL ALL BE POSSIBLE. LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE UNDER THE SLOW MOVING STORMS...AS WELL AS WHERE
THUNDERSTORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.
WITH ABUNDANT MOISTURE AND CLOUD COVER IN PLACE ACROSS THE
REGION...WILL KEEP OVERNIGHT LOWS ON THE WARM SIDE...WITH LOWS
GENERALLY IN THE 60S EVERYWHERE EXCEPT THE HIGHEST ELEVATIONS. DO
NOT EXPECT CLOUD COVER TO BREAK AS MUCH DURING THE DAY ON
SATURDAY...AND HAVE THEREFORE LIMITED HIGH TEMPERATURES TO THE 70S
AREAWIDE.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/...
UNSETTLED WEATHER EXPECTED THROUGH EARLY NEXT WEEK AS CUT OFF LOW
SETS UP SHOP OVER THE EAST CENTRAL CONUS. ANTICIPATE MORE CLOUDS
THAN SUN THROUGH THIS FORECAST PERIOD WITH SCATTERED TO NUMEROUS
SHOWERS. THUNDERSTORMS ALSO POSSIBLE...ESP DURING THE PEAK HEATING
OF THE AFTERNOON. MAIN THREAT FROM STORMS THIS WEEKEND AND EARLY
NEXT WEEK WILL BE HAIL...DUE TO THE COOLING TEMPS ALOFT AND STEEP
LAPSE RATES. WILL ALSO NEED TO MONITOR AREA STREAMS. THIS DAILY
REPEAT PERFORMANCE OF SHOWERS IS PROMOTING A LOT OF RUNNOFF.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
HPC GUIDANCE USED FOR THE LATTER HALF OF THE WEEK. CONSIDERABLE
DIFFERENCE IN THE LONG RANGE MODELS ON HOW FAST THE CUT-OFF LOW
FILLS AND EXITS THE AREA...THE ECMWF HANGING ONTO THE CIRCULATION
THE LONGEST. A REX BLOCK PATTERN SUGGEST THIS CIRCULATION IS NOT
GOING ANYWHERE VERY FAST...THUS HAVE MAINTAINED AT LEAST LOW CHC
THREAT OF SHOWERS THROUGH THE END OF THE WEEK. DID TREND TEMPS UP
SLIGHTLY EACH DAY...THINKING WE SHOULD SEE A BIT MORE SUN WITH EACH
PASSING DAY.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION WILL CONTINUE DURING THE AFTERNOON AND EVENING ACROSS
MUCH OF THE REGION...WITH SOME INTENSE STORMS PRODUCING LARGE
HAIL...AS WELL AS PROLONGED PERIODS OF VERY HEAVY RAIN WHICH WILL
REDUCE VISIBILITIES TO LESS THAN 1SM. ONCE STORMS SUBSIDE...THE
VERY MOIST ATMOSPHERE WILL RESULT IN ANOTHER ROUND OF WIDESPREAD
IFR CONDITIONS WHICH WILL AFFECT ALL AIRPORTS. EXPECT CEILINGS
BELOW 500 FEET AND VISIBILITIES BELOW 1SM TO BE WELL IN PLACE BY
14/07Z. THESE CONDITIONS WILL IMPROVE VERY SLOWLY THROUGH THE
MORNING HOURS...BUT EXPECT MOST LOCATIONS TO BE AT LEAST MVFR...IF
NOT STILL IFR...HEADING INTO SATURDAY AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD SATURDAY AFTERNOON AS A DEEP
AND SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES OUR
REGION FROM THE CENTRAL PLAINS.
SHOWERS AND THUNDERSTORMS WILL STAY WITH THE REGION HEADING INTO
THE EARLY PART OF NEXT WEEK...WITH PERIODS OF MVFR AND IFR
CONDITIONS POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS ACROSS
THE REGION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ007-
009>019-022-023.
NC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NCZ001-002.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF/WPHazardous weather outlook, May 13, 3:29 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EDT FRI MAY 13 2011 NCZ018-019-141930- WATAUGA-WILKES- 329 PM EDT FRI MAY 13 2011 ...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW OF THESE STORMS WILL PRODUCE LARGE DAMAGING HAIL AND STRONG WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE STRONG THUNDERSTORMS AND LOCALIZED FLASH FLOODING IN THE MOUNTAINS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. NCZ001-002-VAZ007-009-010-012-015-141930- ASHE-ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 329 PM EDT FRI MAY 13 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW OF THESE STORMS WILL PRODUCE LARGE DAMAGING HAIL AND STRONG WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE STRONG THUNDERSTORMS AND LOCALIZED FLASH FLOODING IN THE MOUNTAINS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. VAZ011-013-014-016>019-022-023-WVZ042>045-141930- GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE- BOTETOURT-MERCER-SUMMERS-MONROE-GREENBRIER- 329 PM EDT FRI MAY 13 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW OF THESE STORMS MAY PRODUCE LARGE DAMAGING HAIL AND STRONG WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN THROUGH THE WEEKEND. A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. NCZ003>006-020-VAZ020-024-032>035-043>047-058-059-141930- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-BATH-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 329 PM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS EVENING...AND WILL LINGER THROUGH THE OVERNIGHT. THERE IS A THREAT FOR ISOLATED FLASH FLOODING IF STORMS TRAIN ACROSS THE SAME AREAS. A FEW STORMS COULD BECOME SEVERE WITH ISOLATED WIND DAMAGE OR LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN THROUGH THE WEEKEND. A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 13, 4:49 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD GALAX 36.67N 80.92W
05/13/2011 CITY OF GALAX VA LAW ENFORCEMENT
3 ROADS CLOSED IN THE CITY OF GALAX DUE TO FLOODING.
CREEKVIEW RD...GIVENS RD...AND EASTVIEW RD. HIGH WATER
RECEDED BY 430 PM.
&&
JJACKSONSpecial weather statement, May 13, 4:50 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI MAY 13 2011
VAZ020-132145-
BATH VA-
450 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
WARM SPRINGS...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BURNSVILLE AROUND 520 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
3818 7948 3817 7944 3815 7943 3811 7948
3808 7949 3801 7982 3818 7990 3824 7974
KKSpecial weather statement, May 13, 4:52 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT FRI MAY 13 2011
VAZ011-014-018-WVZ044-132145-
CRAIG VA-GILES VA-MONROE WV-MONTGOMERY VA-
452 PM EDT FRI MAY 13 2011
...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES...MONROE AND
MONTGOMERY COUNTIES...
AT 451 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
PEARISBURG...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PEMBROKE AROUND 500 PM...CASCADES AROUND 520
PM...MOUNTAIN LAKE AROUND 525 PM...KIRE AROUND 535 PM AND HUFFMAN
AROUND 545 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3736 8024 3734 8026 3729 8025 3722 8061
3723 8062 3725 8061 3720 8074 3736 8081
3755 8033
KKLocal storm report, May 13, 4:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN FRIES 36.72N 80.97W
05/13/2011 M3.31 INCH CARROLL VA TRAINED SPOTTER
3.31 INCHES OF RAIN MEASURED FROM A RAIN GAUGE IN
DOWNTOWN
&&
16Local storm report, May 13, 5:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD FRIES 36.72N 80.97W
05/13/2011 CARROLL VA LAW ENFORCEMENT
HEAVY RAIN HAS CAUSED A LARGE ROCK TO FALL INTO FRIES
ROAD JUST OUTSIDE THE COMMUNITY OF FRIES.
&&
16Local storm report, May 13, 5:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT FRI MAY 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG FRIES 36.72N 80.97W
05/13/2011 CARROLL VA TRAINED SPOTTER
MULTIPLE TREES HAVE BEEN BLOWN DOWN ON CARROL DRIVE IN
THE COMMUNITY OF FRIES.
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:27 AM EDT | Special Weather Statement | RNK | Campbell | 33 min |
| May 13, 11:00 AM EDT | Special Weather Statement | RNK | Charlotte | 45 min |
| May 13, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 38 min |
| May 13, 2:39 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 6 hr |
| May 13, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 51 min |
| May 13, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Roanoke | 56 min |
| May 13, 3:16 PM EDT | Flash Flood Watch | RNK | Alleghany, Bland, Botetourt, Carroll, Craig, Floyd and 13 more | 6 hr |
| May 13, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Patrick | 62 min |
| May 13, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick | 60 min |
| May 13, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 40 min |
| May 13, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 65 min |
| May 13, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 50 min |
| May 13, 4:50 PM EDT | Special Weather Statement | RNK | Bath | 55 min |
| May 13, 4:52 PM EDT | Special Weather Statement | RNK | Giles | 53 min |
| May 13, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 59 min |
| May 13, 5:30 PM EDT | Flash Flood Warning | RNK | Grayson, Wythe | 6 hr |
| May 13, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 59 min |
| May 13, 6:19 PM EDT | Flash Flood Warning | RNK | Bland, Tazewell, Wythe | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.